Commun. Comput. Phys., 12 (2012), pp. 378-400.


A Multigrid Method for a Model of the Implicit Immersed Boundary Equations

Robert D. Guy 1*, Bobby Philip 2

1 Department of Mathematics, University of California Davis, Davis, CA 95616, USA.
2 Oak Ridge National Laboratory, Oak Ridge, TN 37831, USA.

Received 1 February 2011; Accepted (in revised version) 7 July 2011
Available online 20 February 2012
doi:10.4208/cicp.010211.070711s

Abstract

Explicit time stepping schemes for the immersed boundary method require very small time steps in order to maintain stability. Solving the equations that arise from an implicit discretization is difficult. Recently, several different approaches have been proposed, but a complete understanding of this problem is still emerging. A multigrid method is developed and explored for solving the equations in an implicit-time discretization of a model of the immersed boundary equations. The model problem consists of a scalar Poisson equation with conformation-dependent singular forces on an immersed boundary. This model does not include the inertial terms or the incompressibility constraint. The method is more efficient than an explicit method, but the efficiency gain is limited. The multigrid method alone may not be an effective solver, but when used as a preconditioner for Krylov methods, the speed-up over the explicit-time method is substantial. For example, depending on the constitutive law for the boundary force, with a time step 100 times larger than the explicit method, the implicit method is about 15-100 times more efficient than the explicit method. A very attractive feature of this method is that the efficiency of the multigrid preconditioned Krylov solver is shown to be independent of the number of immersed boundary points.

AMS subject classifications: 65M55, 65F08, 76M20, 76D99

Notice: Undefined variable: pac in /var/www/html/issue/abstract/readabs.php on line 164
Key words: Preconditioning, implicit methods, fluid-structure interaction.

*Corresponding author.
Email: guy@math.ucdavis.edu (R. D. Guy), philipb@ornl.gov (B. Philip)
 

The Global Science Journal